With the aging of the population, the incidence of both prostate carcinoma (PCa) and atrial fibrillation (AF) has increased. Options for “curative therapy” PCa now include surgery, external beam radiation (EBT), and radioactive seed implantation (RSI). The latter two approaches, especially EBT, can produce radiation proctitis (RP) with rectal bleeding (RB). This poses an issue for anticoagulating the elderly AF patient who develops PCa. The attached case report of a 77 year old male who was treated with a combination of RSI and “low dose” EBT followed by recurrent severe rectal bleeding demonstrates the significance of this problem. In the AF patient with a CHADS2 score of 2 or more, and hence an indication for chronic warfarin therapy, the therapy of subsequently detected PCa requires careful consideration of the risks associated with its therapeutic options.
Credits: James A. Reiffel MD